Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Salt Lake City, UT

August 16, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2023, 2:17 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2023, 2:17 PM MDT (20:17 UTC)
Expired
Aug 16, 2023, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 102 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS55 KSLC 162017
FFWSLC
UTC025-162300-
/O.NEW.KSLC.FF.W.0041.230816T2017Z-230816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
217 PM MDT Wed Aug 16 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southern Kane County in southern Utah...

* Until 500 PM MDT.

* At 217 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain, particularly across Coyote Wash, House Rock Valley 
  Road, Wire Pass, and Buckskin Gulch. Approximately 0.25 and 0.75 
  inches of rain have fallen. Additional rainfall amounts of 0.25 to 
  0.50 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly, especially within slot 
  canyons such as Wire Pass and Buckskin Gulch.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons, dry
           washes, creeks and streams.

* Some locations that will experience flash flooding include...
  Wire Pass, Buckskin Gulch, House Rock Valley Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11207 3702 11207 3707 11202 3709 11191
      3709 11183 3703 11178 3700 11177 3700 11200
      3700 11203

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
2 follow-up statements
084 
WGUS75 KSLC 162140
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
340 PM MDT Wed Aug 16 2023

UTC025-162300-
/O.CON.KSLC.FF.W.0041.000000T0000Z-230816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
340 PM MDT Wed Aug 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTHERN KANE COUNTY...

At 340 PM MDT, Doppler radar indicated prior thunderstorms produced 
heavy rain, particularly across Coyote Wash, House Rock Valley Road, 
Wire Pass, and Buckskin Gulch. Approximately 0.25 and 0.75 inches of 
rain has fallen. Flash flooding is ongoing or expected to begin 
shortly, especially within slot canyons such as Wire Pass and 
Buckskin Gulch.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons, dry
         washes, creeks and streams.

Some locations that will experience flash flooding include...
Wire Pass, Buckskin Gulch, House Rock Valley Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11207 3702 11207 3707 11202 3709 11191
      3709 11183 3703 11178 3700 11177 3700 11200
      3700 11203

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
958 
WGUS75 KSLC 162254
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
454 PM MDT Wed Aug 16 2023

UTC025-162304-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-230816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
454 PM MDT Wed Aug 16 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
SOUTHERN KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose an 
immediate threat, though it may take time for water to completely 
recede from slot canyons. Please continue to heed any remaining road 
closures.

LAT...LON 3700 11207 3702 11207 3707 11202 3709 11191
      3709 11183 3703 11178 3700 11177 3700 11200
      3700 11203

$$

STW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:26 AM MDT, 9 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 4:26 AM MDT, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
426 AM MDT Wed Aug 16 2023

.SYNOPSIS...Monsoonal moisture will bring another round of
showers and thunderstorms capable of heavy rain for southern and
central Utah today, spreading northward to include the entire
forecast area Thursday through the weekend. Tropical storm
remnants may impact the region late in the weekend into early next
week with a continued heavy rain threat and cooler temperatures.

&&

.SHORT TERM (Through 12Z/6AM Friday)...Satellite imagery early
this morning shows broad southerly flow across Arizona and Utah on
the eastern periphery of an large circulation center offshore
from the California coast. The SPC mesoanalysis shows that this
southerly flow has brought PWATs over 1 inch to much of Utah's
lower elevations, especially west of I-15 and south of I-80. Area
radars show a few weak echos over central Utah in vicinity of
cooler cloud tops, likely only resulting in a few sprinkles at the
surface.

Today's HREF shows a similar convective situation to yesterday,
namely convection firing over the higher terrain in the afternoon
from around I-80 southward. One difference is weaker southerly
steering flow, allowing for more disorganized storm motion with
outflow collisions and a higher chance of down-drainage storm motions.
Instability indicies look to be slightly higher over a marginally
deeper layer, likely owing to a slick uptick in moisture.
Terrain-initiated convection over northern Utah / southwest
Wyoming will again be fighting subtle subsidence, and thus
struggles to move off the terrain into adjacent valleys. Southern
and central Utah meanwhile will once again have wider coverage of
storms including lower elevations, with the HREF 6-hour precip
relative to Average Recurrence Interval showing the most notable
precip potential from roughly Brian Head to Soldier Summit
eastward to Capitol Reef and the San Rafael Swell. CAMs suggest
cells drifting north to south through this corridor into the
evening, which could impact sensitive areas in this vicinity such
as recent burn scars and slot canyons / normally dry washes. Given
the elevated indicies, have kept Probable flash flood potential
for all parks/monuments/rec areas.

Stronger south to southwesterly mid-level flow develops Thursday,
allowing storms to potentially impact a broader area including
the Wasatch Front. While cells will be moving faster, any
backbuilding or training of storms could bring a heavy rain and
flash flooding thread. With convective indicies remaining steady,
flash flood potential remains Probable for all areas. Lastly,
depending on breaks in cloud cover, northern Utah and southwest
Wyoming temperatures will peak for the week between Wednesday and
Thursday at a few degrees above normals. Per NBM version 4.2 the
chance of triple digits at KSLC is 25% or less, and this
represents the last hot day for the foreseeable future, due to
changes coming in the extended forecast (see below). Overnight
temperatures will remain warm for northern utah valleys with
persistent cloud cover and elevated dewpoints.

.LONG TERM (After 12Z/6AM Friday)...The longterm period will be
active across the entire region as high pressure over the center
of the country with a trough off the west coast keeps a moist
southerly flow pointed towards the CWA. This will keep
precipitation chances high with temperatures near or below normal.
Confidence continues to increase in regards to the track of a
tropical cyclone in the eastern Pacific. Several ensemble member
trajectories bring the remnants of this storm into the Great Basin
which could enhance the moisture across the CWA, particularly
across southwestern Utah by late weekend/early next week.

The track of the aforementioned cyclone will be pivotal to the
magnitude of the flash flood threat across Utah in the coming days.
The trend seems to limit the eastward propagation of the coastal
trough. This would keep the highest moisture content from the
tropical remnants further west over California and Nevada. In fact,
PWATs across eastern Utah could end up being quite dry if enough of
a southeasterly flow sets up from the ridge to our east. However, if
this track goes slightly further east then the flash flood threat
will increase.

By Tuesday/Wednesday of next week this tropical disturbance will
have migrated away from the CWA, but a persistent trough off the
west coast and a central plains high pressure will remain in place.
The orientation of this ridge will lead to a southerly/southeasterly
flow into the area. Cluster analysis are in disagreement with regard
to the western extent of this ridge. 38% of members keep the ridge
slightly further east which would lead to enhanced moisture from
tropical activity in the Gulf of Mexico as this southeasterly flow
would advect Atlantic moisture into our CWA. The other 52% of
members shift the ridge further west which would cut off the moist
conveyor belt from the Gulf of Mexico and lead to drier conditions.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
throughout the period. High pressure will keep conditions dry with a
few high clouds. Southerly drainage winds will transition to a
northerly lake breeze during the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...High pressure will keep
northern Utah and SW Wyoming dry with a few high clouds and
diurnally driven winds. Monsoon moisture across central and southern
Utah will lead to afternoon convection that could briefly reduce
flight categories as well as create gusty and erratic outflow
winds.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Van Cleave / Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:19 PM MDTSpecial Weather StatementSLC26 min
Aug 16, 4:38 PM MDTSpecial Weather StatementSLCPiute37 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.